Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 22, NWS Newport/Morehead City, NC

August 8, 2006Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 8, 2006, 6:46 PM EDT for Dare County, North Carolina. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2006, 6:46 PM EDT (22:46 UTC)
Expired
Aug 8, 2006, 7:00 PM EDT
In force
14 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 138 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:48 PM EDTWATERSPOUT 01 N Buxton, NCREPORTED BY EXECUTIVE OFFICER OVER PAMLICO SOUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 082246
TORMHX
NCC055-082300-
/O.NEW.KMHX.TO.W.0022.060808T2246Z-060808T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
646 PM EDT TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 641 PM EDT...WEATHER SPOTTERS REPORTED A WATERSPOUT OVER        
  THE PAMLICO SOUND JUST WEST OF BUXTON...MOVING SOUTHEAST AT 10 MPH.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3537 7550 3526 7566 3519 7549 3537 7542

$$

20

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 8, 2:38 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 2:38 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT TUE AUG 8 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...GFS IS THE PREFERRED MODEL
TODAY WITH THE NAM TOO DRY. THUNDERSTORM ACTIVITY IS RAPIDLY
DEVELOPING JUST NORTH THROUGH WEST OF THE FORECAST AREA THIS
AFTERNOON. EXPECTING CONVECTION TO FORM/MOVE INTO IN OUR AREA
SHORTLY. ONCE IT DOES...GOOD COVERAGE EXPECTED WITH THE ATMOSPHERE
VERY MOIST AND UNSTABLE. BUMPED POPS BACK UP TO LIKELY TONIGHT. THE
FRONT WILL ENTER FROM THE NORTH TONIGHT AND WILL BE JUST TO THE
SOUTH AT 12Z WEDNESDAY WHERE IT WILL REMAIN STATIONARY THROUGH THE
END OF THE WEEK. I KEPT LIKELY POPS IN FOR WEDNESDAY MORNING THEN
TAPERED THEM BACK TO CHANCE IN THE AFTERNOON AS THE FOCUS OF PRECIP
WILL HAVE SHIFTED SOUTH. GFS SHOWS A VORT SLIDING SOUTHEAST ACROSS
THE AREA WEDNESDAY NIGHT. MOISTURE SUPPLY IS NOT THAT GREAT SO ONLY
WENT WITH SLIGHT CHANCE POPS. RAIN CHANCES WILL INCREASE FROM
THURSDAY INTO FRIDAY AS THE NEXT COLD FRONT DROPS DOWN FROM THE
NORTH AND THE FRONT TAPS INTO THE MOISTURE ALREADY IN PLACE. MODELS
ARE SHOWING GOOD AREAL COVERAGE ON FRIDAY BUT FOR NOW KEPT POPS AT
40%.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...AFTERNOON PRECIP WILL
CARRY OVER INTO FRIDAY NIGHT SO KEPT THE CHANCE POPS GOING. THE
FRONT WILL BE TO OUR SOUTH ON SATURDAY WHERE IT WILL BECOME
STATIONARY THROUGH  THE WEEKEND. FOR SATURDAY THROUGH SUNDAY I KEPT
ONLY 20-30% POPS AS OUR AREA WILL BE IN BETWEEN THE SURFACE RIDGE
PASSING BY TO THE NORTHEAST AND THE BOUNDARY TO THE SOUTH. ON MONDAY
THE FRONT WILL GRADUALLY WASH OUT. A SOUTH TO SOUTHWEST FLOW THEN
SETS UP BEGINNING MONDAY AFTERNOON AND CONTINUING INTO TUESDAY AHEAD
OF THE NEXT FRONT DUE TO ARRIVE AROUND MIDWEEK.

&&

.AVIATION...SCT TSRA BEGINNING TO DVLP N AND W. GOOD
CONVERGENCE/INSTAB ACRS ERN NC AND EXPECT TSRA TO DVLP/INCREASE IN
CVRG THIS AFTN AND EVENING. WILL LIKELY SEE PERIODS OF MVFR/IFR
CONDITIONS WITH THESE STORMS...COULD ALSO SEE SOME STRONG WIND
GUSTS. CONVECTION EXPECTED TO GRADUALLY DECREASE FROM N TO S LATER
TONIGHT AS FRONT MOVES THRU. COULD STILL SEE SOME MVFR CONDITIONS
LATER TONIGHT AS LOW LVLS REMAIN RATHER MOIST WITH DEVELOPING NE
FLOW ESPCLY SRN TIER.

&&

.MARINE..OUTFLOW FORM OFFSHR CONVECTION HAS KEPT S/SW WINDS GUSTY
OVER WTRS BETWEEN LOOKOUT AND HAT. THESE WINDS SHLD DECREASE THIS
AFTN/EVENING AS FRONT APPROACHES. WINDS WILL SHIFT TO N/NE OVERNIGHT
AS FRONT SAGS S THRU THE REGION WITH DECENT CVRG OF SHRA/TSRA. FRONT
WILL STALL TO S WED THEN GRADUALLY DISSIPATE THU. E TO NE WINDS
EXPECTED WED INTO WED NIGHT THEN SHIFTING TO MORE SE THU. SPEEDS
MAINLY AOB 15KTS WITH SEAS 2 TO 4 FT. ANOTHER FRONT WILL APPROACH
FROM THE NE THU NIGHT AND CROSS FRI INTO FRI NIGHT. GFS SHOWS TIGHT
GRDNT DEVELOPING FRI NIGHT INTO SAT WITH DECENT HIGH BUILDING S.
THIS IS A BIT UNUSUAL FOR MID AUGUST BUT MODEL HAS BEEN CONSISTENT.
STILL UNDERCUT WINDS AND SEAS A BIT WITH POSS SCA SAT CNTRL/NRN
WTRS. WINDS AND SEAS WILL THEN DECREASE SUN AS HIGH BUILDS OVER.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

HSA/RF
Hazardous weather outlook, Aug 8, 4:43 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 AM EDT TUE AUG 8 2006

NCZ029-044>047-079>081-090>095-098-103-104-090845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
443 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
OVER THE COASTAL PLAIN AND SPREAD EASTWARD DURING THE EVENING
HOURS AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SEVERE STORMS
WILL BE POSSIBLE FROM LATE AFTERNOON THROUGH THE EVENING HOURS
WITH DAMAGING THUNDERSTORM WIND GUSTS IN EXCESS OF 58 MPH POSSIBLE.

THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOW 90S AND
DEWPOINTS IN THE MID 70S WILL RESULT IN HEAT INDICES BETWEEN 100
AND 104 OVER INLAND COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ130-135-150-152-154-156-158-090845-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
443 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL WATERS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 8, 2:29 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT TUE AUG 8 2006

NCZ103-081930-
EASTERN DARE-
229 PM EDT TUE AUG 8 2006

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 330 PM EDT...

AT 229 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 6 MILES NORTH OF
DUCK TO 12 MILES WEST OF DUCK...OR FROM 6 MILES NORTH OF DUCK TO 7
MILES SOUTHWEST OF GRANDY...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DUCK AT 250 PM EDT...KILL DEVIL HILLS AT
330 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Aug 8, 5:15 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT TUE AUG 8 2006

NCZ045-082200-
WASHINGTON-
515 PM EDT TUE AUG 8 2006

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON COUNTY UNTIL 600 PM
EDT...

AT 515 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL
WASHINGTON COUNTY...OR ABOUT 8 MILES SOUTH OF EDENTON...MOVING
SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SCUPPERNONG AT 535 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE PHELPS LAKE AND ROPER.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:15 PM EDTSpecial Marine WarningMHX60 min
Aug 7, 11:09 PM EDTSpecial Marine WarningMHX36 min
Aug 8, 12:17 AM EDTSpecial Marine WarningMHX43 min
Aug 8, 2:21 PM EDTSpecial Marine WarningMHX84 min
Aug 8, 6:43 PM EDTSpecial Marine WarningMHX32 min
Aug 8, 7:30 PM EDTSpecial Marine WarningMHX60 min
Aug 8, 7:49 PM EDTSevere Thunderstorm WarningMHXCarteret56 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.